Texas, 2015

High Wind in Texas, December 31, 2015

December 31, 2015 · NWS MAF · 1 event in 1 county or zone

Strong northeast winds behind a cold front resulted in high winds through Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong northeast winds behind a cold front resulted in high winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 31, 4:06 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 31, 4:06 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
506 PM CST THU DEC 31 2015

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Expect all area terminals to experience deteriorating conditions
overnight with conditions staying down through much of New Years
Day.  Ceilings will drop to IFR behind the front while visibility
will drop to IFR, if VLIFR, at most sites.  Will also include -FZDZ
at KCNM and KHOB after 01/06Z with KHOB possibly seeing FZFG,
while the rest of the area terminals will see -DZ.

&&

.PREV DISCUSSION... /issued 218 PM CST THU DEC 31 2015/

The Nino Wave Train is speeding along with no less than 4, possibly
5 mid/upper level trofs to move thru the area over the next 7-10
days. A northern hemispheric perspective of the jet stream clearly
shows a persistent source region for strong jet energy INVOF 36N
latitude 180W longitude or about 950nm s of the Aleutian Islands.
Today cold continental air is undergoing anticyclogenesis w of the
front range of the Rocky Mtns and is spilling over into the plains
with surface pressure rises. By late this evening high winds are
expected thru GDP Pass and we have issued a HWW from 01/05Z til
16z/01. Meanwhile a 120kt 3H jet is moving into the area today.
As cold air settles in light precip will develop across the NW
CWFA by 12Z Fri. This will likely be a modestly high PoP but low
QPF scenario from SE NM to GDP-Delaware Mtns. The primary concern
will be the potential for -FZDZ/-FZRA/FZFG, the soundings support
-FZDZ/FZFG moreso. With the snowpack still expected to be in SE
NM/GDP Mtns colder surface temps seem the best way to go (that was
the case this morning), but there will be clouds there tonight. As
cold air pushes sw into the mtns light precip/fog will expand s
into the Davis Mtns. A perusal of NAM12 cross sections from se of
Davis Mtns-GDP Mtns reveals that this will be a good set-up for
somewhat long duration -FZDZ/FZFG, possibly thru 12Z Sat. GFS is
slightly warmer and would tend to minimize the concerns for -FZDZ.
However we tend to agree with the colder NAM12 because the airmass
is pretty cold anyway (~1040mb), but it may even modify toward the
colder as it moves across the NM snow pack? So, we're inclined to
issue an advisory type highlight for SE NM and GDP-Davis Mtns.
However model QPF decreases QPF after 18Z Fri. Being that Friday
New Yrs Day there could be increased travel and argues for some
highlight. Basically there are alot of moving parts and
considerations for this 12Z Fri-12Z Sat period and the most likely
scenario is long duration FZFG. For now will hold off issuing an
advisory and go with a Special Weather Statement. Finally into Sat
PM there will be the exiting of the said jet and associated shrtwv
trof which will bring more -SHRA near the Big Bend/Rio Grande,
although models have trended PoPs farther s.

Sunday/Monday will be a down days with mid level ridging in advance
of next shrtwv trof. Surface ridge will be slow to release and Tue
will be cooler as light precip moves in from the west, L40S-U40S
most places. Another deeper/colder upper low will quickly move
into the Desert SW Thur with a strong 140kt subtropical jet s of
the Rio Grande. This will place the CWFA INVOF LFQ of said jet
resulting in mostly light liquid precip. In wake of that system
it will be dry on Fri with yet another system possibly passing on
Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  31  32  28  43  /  20  10   0   0
CARLSBAD NM                    29  32  26  42  /  50  40  10  10
DRYDEN TX                      42  46  36  45  /  20  30  10  20
FORT STOCKTON TX               32  35  30  43  /  40  30  10   0
GUADALUPE PASS TX              24  29  24  39  /  40  40  10  10
HOBBS NM                       29  32  26  38  /  50  20   0   0
MARFA TX                       29  38  27  43  /  30  40  10  10
MIDLAND INTL AIRPORT TX        29  33  26  42  /  20  20   0   0
ODESSA TX                      31  34  26  42  /  30  20   0   0
WINK TX                        35  39  28  44  /  50  30   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...High Wind Warning from 10 PM this evening to 9 AM MST Friday FOR
 THE FOLLOWING ZONES... Guadalupe Mountains.

&&
Hazardous weather outlook, Dec 31, 6:43 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CST THU DEC 31 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
743 PM CST THU DEC 31 2015 /643 PM MST THU DEC 31 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

STRONG NORTHEAST WINDS OF 40 TO 50 MPH AND GUSTS TO 60 MPH
WILL OCCUR THROUGH GUADALUPE PASS OVERNIGHT BEHIND A COLD FRONT.
THEREFORE, A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT.

LIGHT FREEZING RAIN AND FREEZING FOG ARE EXPECTED TO OCCUR
TONIGHT OVER THE GUADALUPE, DAVIS AND APACHE MOUNTAINS, MARFA
PLATEAU, SOUTHEAST NEW MEXICO PLAINS, AND NORTHERN AND CENTRAL
PERMIAN BASIN. IN ADDITION, PRECIPITATION MAY MIX WITH OR CHANGE
TO LIGHT SNOW OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW
MEXICO PLAINS.  LIGHT ICE ACCUMULATION, ESPECIALLY ON BRIDGES,
OVERPASSES AND OTHER ELEVATED SURFACES, WILL LIKELY RESULT IN
HAZARDOUS DRIVING CONDITIONS.  LOW VISIBILITY IN FREEZING FOG
WILL ONLY MAKE DRIVING CONDITIONS WORSE.

A DENSE FOG ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT FOR THE
TRANS PECOS AND SOUTHERN PERMIAN BASIN.  VISIBILITY OF ONE
QUARTER OF A MILE OR LESS WILL BECOME MORE COMMON FURTHER
SOUTHWARD ACROSS THESE AREAS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL PERSIST THROUGH GUADALUPE PASS FRIDAY MORNING,
SO THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MST.

FREEZING DRIZZLE AND FREEZING FOG WILL PERSIST FRIDAY MORNING IN
THE AREAS OUTLINED ABOVE, WITH LIGHT ICE ACCUMULATION AND LOW
VISIBILITY RESULTING IN HAZARDOUS DRIVING CONDITIONS. THESE
CONDITIONS ARE EXPECTED TO LAST THROUGH AT LEAST 9 AM CST/8 AM
MST.

THE DENSE FOG ADVISORY FOR THE TRANS PECOS AND SOUTHERN PERMIAN
BASIN WILL ALSO BE IN EFFECT UNTIL 9 AM CST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Dec 31, 1:18 PM MST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CST THU DEC 31 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011315-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
218 PM CST THU DEC 31 2015 /118 PM MST THU DEC 31 2015/

...LIGHT WINTRY PRECIPITATION IS POSSIBLE THROUGH SATURDAY
MORNING...

THE INTERACTION OF ANOTHER COLD, A STRONG JET STREAM, AND UPSLOPE
WINDS WILL INCREASE THE CHANCE OF LIGHT WINTRY PRECIPITATION IN
THE FORM OF LIGHT FREEZING RAIN, FREEZING DRIZZLE, AND FREEZING
FOG. THE LIGHT PRECIPITATION IS FAVORED TO DEVELOP IN SOUTHEAST
NEW MEXICO TONIGHT AND SPREAD SOUTHWEST INTO THE GUADALUPE,
DELAWARE AND DAVIS MOUNTAINS THROUGH FRIDAY MORNING. FREEZING
DRIZZLE AND FREEZING FOG ARE THE MOST FAVORED WINTRY WEATHER TO
DEVELOP. THE CONCERN IS THAT THIS LIGHT WINTER PRECIPITATION MAY
PERSIST INTO SATURDAY MORNING RESULTING IN LIGHT ICE ACCUMULATIONS
RESULTING IN THE GRADUAL FORMATION OF LIGHT ICE. ALSO OF CONCERN
ARE LOW VISIBILITIES, ESPECIALLY ON EAST MOUNTAIN SLOPES WHERE
VISIBILITY COULD BE REDUCED TO LESS THAN ONE QUARTER MILE. ALSO
THERE WILL BE STRONG WINDS THROUGH GUADALUPE PASS FRIDAY MORNING.

BRIDGES, OVERPASSES, EXPOSED SURFACES, STAIRS, AND SIDEWALKS MAY
BECOME SLICK. BE PREPARED FOR RAPID CHANGES IN VISIBILITY, USE LOW
BEAM HEADLIGHTS, BE ESPECIALLY CAUTIOUS AT INTERSECTIONS, AND
STEEP GRADES IN THE MOUNTAINS.

FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CHECK OUT NMROADS.COM
/ALL LOWER CASE/. FOR ROAD CONDITIONS ACROSS TEXAS...POINT YOUR
BROWSER TO DRIVETEXAS.ORG /ALL LOWER CASE/.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 31, 6:48 PM MST to 11:59 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

An extensive period of 40 to 45 mph northeast winds occurred through Guadalupe Pass. The high winds likely lasted beyond the point where the sensor froze.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606669.